What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 28, 11:47 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 28, 11:47 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1247 PM CDT Tue Apr 28 2020
.AVIATION...
MVFR ceilings will continue through the afternoon across the
region with vicinity convection. Gusts to 30 knots along with
TEMPO restrictions to visibility and ceilings will be possible
within regions of more intense convection this afternoon. Winds
outside of convection will be sustained at 10-15 knots with gusts
to 20-25 knots.
There will likely be a lull in convection from roughly 00Z- 06Z
this evening before a squall line will move through the region
late tonight/early tomorrow morning. TEMPO groups have be adjusted
to best reflect the most likely timing of the squall line as it
moves through the region.
&&
.PREV DISCUSSION... /issued 1114 AM CDT Tue Apr 28 2020/
DISCUSSION...
Had to make some significant manual adjustments to the forecast to
account for convective cluster current tracking E/SE across
northern LA, which should begin to affect parts of interior SE TX
and Central LA within the next hour. Radar imagery indicate the
outflow may be starting to run ahead of the deep convection, which
could signal the start of a gradual weakening trend. Nevertheless,
PoP/QPF/Wx grids were updated to reflect these storms traversing
Vernon, Rapides, and Avoyelles Parishes. Farther west, scattered
showers and an isolated/TSTM or two will continue to develop and
lift N across SE TX where deepest MSTR plume resides, with some
expansion EWD likely through the day as MSTR quality continues to
increase across LA as well.
13
PREV DISCUSSION... /issued 412 AM CDT Tue Apr 28 2020/
DISCUSSION...
A slug of mid level moisture associated with a weak upper trof
over central Texas is producing a large area of cloud cover that
has been gradually working its way into the region over the last
few hours. The latest short range guidance is in pretty good
agreement on this shortwave spawning scattered showers and
thunderstorms beginning as early as this morning, but expanding
this afternoon with the greatest coverage expected to be across
interior parts of southeast Texas and central Louisiana. With
plenty of moisture and instability in place across the region, a
few of these storms could have the potential to become strong to
severe. This activity will form well ahead of a strong squall
line that will develop along and ahead of a cold front which is
expected to dig quickly south across the central U.S. through the
day. Short range guidance is generally in good agreement on this
squall pushing relatively quickly through the area from north to
south early tomorrow morning with the precip clear of the area by
shortly after noon. The last few iterations of the HRRR does seem
to want to develop a secondary line of precipitation behind the
squall late in the evening, but as of now, this appears to be a
bit of an outlier.
SPC has maintained their slight risk of severe weather across the
area in their new day 1 outlook. Forecast soundings appear even
more favorable for strong convection than 24 hours ago with
impressive lapse rates, abundant CAPE and even improving shear
values. PWAT's of 1.8 will also favor heavy rain producing storms
leading WPC to add the very northern portion of the area to their
newly issued slight risk for excessive rainfall area.
Once the front clears the area, the remainder of the week is
shaping up to be relatively benign as surface high pressure
builds across the northern gulf complimenting broad ridging over
the central U.S. The next weak upper level impulse is progged to
move across the central U.S. Monday, but looks to pass well north
of the area keeping precip out of the forecast through at least
next Tuesday
MARINE...
Modest onshore flow will continue through the day further
increasing tonight. Winds will subside Wednesday morning as the
pressure gradient relaxes ahead of an approaching front. Numerous
showers and thunderstorms are expected Wednesday morning along and
ahead of this front. Some of these storms could be strong to
severe with damaging winds and large hail. Precipitation will come
to an end following the frontal passage late Wednesday. A brief
period of light to modest offshore flow will follow the frontal
passage Wednesday night into Thursday with an onshore flow
returning to end the work week and start the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 62 78 50 78 / 90 60 0 0
LCH 68 82 55 80 / 90 70 0 0
LFT 68 81 54 78 / 90 70 0 0
BPT 69 81 55 80 / 100 80 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
AVIATION...26
Hazardous weather outlook, Apr 28, 3:12 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
412 AM CDT Tue Apr 28 2020
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-290915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
412 AM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms are possible this afternoon
across interior southeast Texas, which could then move into coastal
Southeast Texas and Southwest Louisiana. Should these storms
develop,there is some potential that they could become severe, with
large hail and/or damaging winds the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A squall line associated with a passing cold front will push through
the region late Tuesday night into Wednesday morning. Some of these
storms will have the potential to be severe with large hail and
damaging winds being the primary threats. One or two tornadoes
cannot be ruled out. The severe weather threat will come to an end
following the frontal passage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday morning.
GMZ430-432-435-450-452-455-470-472-475-290915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
412 AM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and Tonight.
Elevated southerly flow nearing exercise caution criteria (15 to 20
knots) will persist through the day. A few isolated showers can't be
ruled out but precipitation should remain minimal.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An elevated southerly flow will likely continue into Wednesday
morning ahead of a cold front. A squall line associated with the
cold front will push through the region late Tuesday night into
Wednesday morning. Some of these storms will have the potential to
be severe with large hail and damaging winds being the primary
threats. Waterspouts will also be possible. The severe weather threat
will come to an end following the frontal passage with moderate
offshore flow developing in its wake.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Apr 28, 10:53 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1153 AM CDT Tue Apr 28 2020
LAZ028-281730-
Rapides-
1153 AM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RAPIDES
PARISH...
At 1152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Winnfield to near Colfax
to near Clifton. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Flatwoods, Kingsville, Kolin, Gardner, Holloway, Paradise and
Woodworth.
This includes Interstate 49 between mile markers 75 and 109.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3149 9270 3150 9268 3147 9269 3145 9271
3145 9268 3141 9268 3140 9269 3140 9267
3139 9266 3148 9221 3147 9216 3140 9214
3116 9250 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3152 9272
TIME...MOT...LOC 1652Z 289DEG 31KT 3189 9248 3154 9263 3133 9291
TWHSpecial weather statement, Apr 28, 11:51 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1251 PM CDT Tue Apr 28 2020
LAZ030-TXZ260-281815-
Beauregard-Northern Newton-
1251 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAUREGARD PARISH
IN SOUTHWESTERN LOUISIANA AND CENTRAL NEWTON COUNTIES...
At 1251 PM CDT, a strong thunderstorm was located near Bon Weir,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Merryville and Bon Weir.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3060 9376 3067 9381 3085 9362 3076 9353
3068 9350
TIME...MOT...LOC 1751Z 237DEG 16KT 3066 9370
TWHSpecial weather statement, Apr 28, 12:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
126 PM CDT Tue Apr 28 2020
TXZ201-261-262-281900-
Hardin-Southern Newton-Southern Jasper-
126 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWTON...EAST
CENTRAL HARDIN AND SOUTHEASTERN JASPER COUNTIES...
At 126 PM CDT, a strong thunderstorm was located over Evadale, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lumberton, Silsbee, Buna, Evadale, Weiss Bluff, Gist, Devils Pocket
and Wrights Settlement.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3039 9419 3049 9408 3053 9396 3052 9388
3052 9384 3047 9378 3032 9378 3024 9396
3024 9413 3029 9421
TIME...MOT...LOC 1826Z 251DEG 16KT 3035 9406
TWHSpecial weather statement, Apr 28, 12:50 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
150 PM CDT Tue Apr 28 2020
LAZ041-TXZ216-261-262-281915-
Calcasieu-Orange-Southern Newton-Southern Jasper-
150 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CALCASIEU
PARISH...SOUTHWESTERN NEWTON...NORTHERN ORANGE AND SOUTHEASTERN
JASPER COUNTIES...
At 150 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deweyville to near Vidor. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Orange, Vidor, Deweyville, Mauriceville, Starks, Pine Forest, Gist,
Hartburg, Forest Heights, Devils Pocket and Pinehurst.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3038 9397 3043 9382 3041 9374 3040 9374
3040 9370 3033 9362 3023 9362 3015 9369
3009 9382 3014 9398 3018 9403 3026 9405
TIME...MOT...LOC 1850Z 309DEG 15KT 3035 9373 3016 9394
TWHSpecial weather statement, Apr 28, 1:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
216 PM CDT Tue Apr 28 2020
LAZ030-041-281945-
Calcasieu-Beauregard-
216 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BEAUREGARD AND WESTERN CALCASIEU PARISHES...
At 216 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fields to near Edgerly to Vinton.
Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sulphur, Vinton, Starks, De Quincy, Lunita, Buhler, Edgerly and
Carlyss.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3047 9333 3027 9333 3014 9341 3022 9370
3035 9369 3042 9366 3046 9360
TIME...MOT...LOC 1916Z 276DEG 23KT 3044 9354 3029 9355 3020 9361
TWHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 887963, 887964, 887965, 887967, 887981, 887970, 887972, 887976, 887977, 887979, 887959, 887961.